Texas, 2006

Damaging Wind and High Wind in Texas, May 26 to 27, 2006

May 26 to 27, 2006 · NWS LUB · 3 events in 3 counties and zones

A complex of strong to severe thunderstorms propagated eastward over the western South Plains of west Texas during the evening hours of the 26th. This activity resulted in severe wind gusts near Muleshoe in Bailey County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 26-27 Severe Thunderstorm and Heat Burst Event Summary...A complex of strong to severe thunderstorms propagated eastward over the western South Plains of west Texas during the evening hours of the 26th. This activity resulted in severe wind gusts near Muleshoe in Bailey County. The convection dissipated by late evening, leaving remnant mid level convective debris in an environment favorable for heat bursts. At least two heat bursts occurred over the South Plains and the extreme southeastern Texas Panhandle as detected by the Texas Tech West Texas Mesonet and a local television station's school net observations. The heat bursts were associated with damaging winds and significant increases in temperature. Temperatures soared into the lower 90s at Memphis shortly before 03:00 CST during one of the heat bursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:57 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, May 26, 2:57 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT FRI MAY 26 2006

.SHORT TERM...
MID AND UPPER LEVEL MOISTURE CONTINUES TO SLOWLY STREAM ACROSS MUCH
OF THE AREA...AS SEEN ON VIS AND WV. 12Z SFC AND 850MB ANALYSIS
DEPICTED SLIGHTLY DEEPER/BETTER MOISTURE PRESENT OVER THE AREA...AS
A RESULT OF STRONG LLJ EARLY IN THE DAY. ADDITIONALLY...WV IMAGERY
SHOWS SOME LIFT/ENHANCEMENT WITH APPROACH OF A WEAK SHORTWAVE OVER
SOUTH CENTRAL NM. HOWEVER...700MB ANALYSIS DID ALSO HAVE 14C
ISOTHERM ANCHORED ACROSS WEST TEXAS...UP A DEGREE FROM YESTERDAY.
19Z SFC OBS SHOW MOISTURE HOLDING A LITTLE STRONGER THAN
YESTERDAY...WITH TD/S ABOVE 50F FROM THE CENTRAL SOUTH PLAINS AND
EAST...WITH 30S AND 40S ACROSS THE WESTERN CWA. SFC TROUGH STILL
HANGING WEST...IN EASTERN NM...WHERE BEST CONVERGENCE EXPECTED. 19Z
LAPS ANALYSIS SHOWS WEAKEST CIN NEAR TX/NM BORDER...WITH CAPE VALUES
NEAR 1000 J/KG. EXPECT ISOLATED STORMS TO DEVELOP NEAR REGION OF
BEST CONVERGENCE. WIND PROFILE SLIGHTLY IMPROVED OVER
YESTERDAY...WITH SOME MID-LEVEL FLOW /LIKELY 15 TO 25 KTS/ NEAR THE
BORDER. STILL...FEEL STORM ORGANIZATION WILL BE LIMITED...WITH
STRONG WINDS THE GREATEST THREAT GIVEN DEEP WELL-MIXED CBL.

RIDGE AT 500MB TO SLOWLY EASE EAST TONIGHT AND SATURDAY AS SHORTWAVE
MOVES ACROSS THE REGION. THIS WILL INCREASE GRADIENT...RESULTING IN
BREEZY CONDITIONS...AND INCREASED FIRE WEATHER CONCERNS BEHIND THE
DRYLINE. DRYLINE SHOULD PUSH FURTHER EAST TOMORROW...WITH MOISTURE
LIKELY PUSHING TO THE EDGE OF THE CAPROCK...OR INTO THE ROLLING
PLAINS. DRYLINE SHOULD SERVE AS FOCUS FOR POTENTIAL THUNDERSTORMS
DEVELOPMENT IF CIN CAN BE OVERCOME. GIVEN MODERATE INSTABILITY AND
MARGINAL WIND SHEAR...STRONG WINDS AND HAIL CAN BE EXPECTED WITH ANY
STORM DEVELOPMENT. IT WILL AGAIN BE VERY WARM WITH MID AND UPPER
90S COMMON.

.LONG TERM...
UPPER LEVEL RIDGING TO BREAKDOWN AND TRANSLATE EAST LATE SATURDAY
AND SUNDAY AS UPPER LEVEL TROUGH TAKES SHAPE OVER THE WEST.
SOUTHWEST FLOW ALOFT SHOULD PREVAIL THROUGH THE REMAINDER OF THE
WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. DIURNAL MIXING OF
THE DRYLINE LOOKS LIKELY GIVEN THE EXPECTED PATTERN RECOGNITION.
IT APPEARS THE DRYLINE WILL MIX EAST OF THE CAPROCK ESCARPMENT
SATURDAY THROUGH MONDAY WITH VERY DRY LOW TO MID LEVELS EXPECTED
OVER THE CAPROCK. DEVELOPMENT OF LEE SIDE SURFACE PRESSURE TROUGH
EACH AFTERNOON SHOULD LEAD TO BREEZY CONDITIONS WITH FIRE WEATHER
CONCERNS POSSIBLE ONCE AGAIN ON SUNDAY. RH VALUES SHOULD EASILY
MEET CRITERIA BUT 20 FOOT WINDS STILL IN QUESTION. WILL MAINTAIN
NO HAZARD GRID ON SUNDAY AND LET FUTURE SHIFTS ANALYZE THE
SITUATION.

THUNDERSTORM CHANCES SUNDAY THROUGH TUESDAY SHOULD REMAIN OVER THE
ROLLING PLAINS WHERE BETTER LOW LEVEL MOISTURE MAY BE IN PLACE.
THIS OF COURSE WILL BE DETERMINED BY THE EASTWARD EXTENT OF THE
DRYLINE PROPAGATION. WEAK DISTURBANCES ALOFT MAY APPROACH THE
REGION LATER IN THE WEEKEND AS THE SOUTHWEST FLOW INCREASES ALOFT.
GFS MODEL SOUNDINGS STILL INDICATIVE OF MICROBURST POTENTIAL WITH
SOUNDING SHOWING INVERTED-V STRUCTURE. KEPT POP CONFIGURATION THE
SAME WITH MAINLY ISOLATED TO SCATTERED STORMS POSSIBLE.

WEAK COLD FRONT MAY APPROACH THE PANHANDLE TUESDAY/WEDNESDAY
PERIOD BUT NOT SEEING MUCH SOUTHWARD PUSH TO THE FRONT AT THIS
TIME. IF THE BOUNDARY STALLS INSIDE THE LUB CWFA...COULD BE A
FOCUS FOR STORM DEVELOPMENT SO WILL CONTINUE 20 POPS.

KEPT TEMPERATURES ABOVE GUIDANCE MEMBERS THROUGH THE MEDIUM TO
LONG RANGE PERIOD. EVEN THOUGH THE RIDGE BREAKS DOWN AND
TRANSLATES EAST SUNDAY...WEST TO SOUTHWEST FLOW SHOULD ALLOW AMPLE
DOWNSLOPE ADIABATIC WARMING FOR TEMPS WELL UP INTO THE 90S.

UPPER RIDGING TO DOMINATE THE LATTER HALF OF NEXT WEEK WITH
HEIGHTS AND THICKNESSES INCREASING OVER THE REGION. DEEP RIDGING
INTO NEXT WEEK WILL HOLD HOT AND MAINLY DRY CONDITIONS THROUGH
NEXT WEEKEND.

FORECAST THINKING ESSENTIALLY UNCHANGED TODAY. KW

&&

.FIRE WEATHER...
FIRE WEATHER WATCH ISSUED THIS MORNING FOR SATURDAY AFTERNOON WAS
LEFT INTACT FOR THE WESTERN HALF OF THE AREA. WINDS WILL INCREASE
TO NEAR 20 MPH AT 20 FT AS SURFACE LEE-SIDE TROUGH DEEPENS AND
SPREADS VERY DRY AIR ACROSS THE AREA. 15 PERCENT RH CRITERIA ACROSS
MUCH OF THE REGION WEST OF THE DRYLINE LOOKS LIKE A SURE
BET...HOWEVER WIND CRITERIA STILL MARGINAL. THUS...HAVE OPTED TO
ALLOW LATER SHIFTS DECIDE ON POSSIBLE UPGRADE TO RED FLAG.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  97  55  95 /  20  10  10  10
TULIA         64  98  61  95 /  20  10  10  10
PLAINVIEW     64  97  62  95 /  20  10  10  20
LEVELLAND     64  98  62  95 /  20  10  10  10
LUBBOCK       68  98  68  96 /  20  10  10  20
BROWNFIELD    65  99  64  96 /  20  10  10  10
CHILDRESS     71  98  70  97 /  10  20  20  20
SPUR          67  98  68  95 /  10  20  20  20
ASPERMONT     70  98  72  98 /  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 1 PM SATURDAY TO 8 PM SATURDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...COCHRAN...HALE...
HOCKLEY...LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY...AND
YOAKUM.

&&

23/17
Hazardous weather outlook, May 26, 10:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT FRI MAY 26 2006

TXZ021>044-271600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING NEAR THE SURFACE TROF/DRY LINE NEAR THE TEXAS NEW MEXICO
BORDER. THE DRY LINE WILL MOVE EAST ACROSS THE WESTERN AND CENTRAL
SOUTH PLAINS DURING THE DAY. ALTHOUGH THE PROBABILITY OF SEVERE
WEATHER WITH THESE STORMS IS EXPECTED TO BE LOW...DUE TO THE VERY
DRY LOWER ATMOSPHERE ISOLATED WIND GUSTS UP TO 60 MPH MAY OCCUR
WITH A FEW OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONVECTIVE

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ALONG THE DRY-LINE
MAINLY OVER THE EASTERN SOUTH PLAINS AND ROLLING PLAINS ON
SATURDAY. WIND GUSTS TO 60 MPH COULD OCCUR FROM THE STRONGEST
STORMS.

FIRE WEATHER

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL
COUNTIES OF THE SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE SATURDAY
AFTERNOON AND EARLY EVENING. GUSTY WINDS WILL COMBINE WITH VERY
LOW HUMIDITY AND ELEVATED FIRE DANGER TO CAUSE THIS CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING AND
AGAIN ON SATURDAY.

In the hours before

Special weather statement, May 26, 7:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT FRI MAY 26 2006

TXZ033-270145-
COCHRAN TX-
801 PM CDT FRI MAY 26 2006

...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...

AT 758 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BLEDSOE...OR ABOUT 14 MILES
WEST OF MORTON...MOVING EAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

The radar

The Cannon AFB radar (KFDX), 95 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
May 26, 8:00 PM CST to 8:05 PM CST
Where
Bailey County, 2 mi S of Muleshoe
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.733

The West Texas Mesonet station south of Muleshoe recorded several severe wind gusts as thunderstorms moved over the area during the late evening hours of the 26th. A maximum wind gust of 77 MPH was measured at 20:00 CST. No damage was reported.

High Wind, Lamb

When
May 26, 11:05 PM CST to 11:10 PM CST
Where
Lamb forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

A heat burst was recorded by the West Texas Mesonet near Amherst shortly after 23:00 CST on the 26th. Severe wind gusts up to 61 MPH were measured in association with a 13 degree rise in temperature. The heat burst occurred in association with dissipating convection over Lamb County.

High Wind, Hall

When
May 27, 2:35 AM CST to 2:45 AM CST
Where
Hall forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

A heat burst was recorded by the West Texas Mesonet near Amherst shortly after 23:00 CST on the 26th. Severe wind gusts up to 61 MPH were measured in association with a 13 degree rise in temperature. The heat burst occurred in association with dissipating convection over Lamb County. A second heat burst was observed in data from the West Texas Mesonet and the KVII-TV School net near Memphis. Instruments from both remote weather stations sampled a heat burst during the very early hours of the 27th. A peak wind gust of 76 MPH was recorded during the heat burst. The severe winds were associated with a 13 degree rise in temperature. The Hall County Sheriff's Office reported several downed power lines in Memphis. No structural damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505020, 5505021, 5505022.